California, 2019Flash Flooding and Heavy Rain in California, September 18, 2019
September 18, 2019 · NWS EKA · 5 events in 2 counties and zones
A relatively vigorous upper-level trough impacted the Pacific Northwest during mid September. Cold air aloft associated with the upper trough yielded an unstable airmass supportive of strong showers and a few thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A relatively vigorous upper-level trough impacted the Pacific Northwest during mid September. Cold air aloft associated with the upper trough yielded an unstable airmass supportive of strong showers and a few thunderstorms. Training showers and storms produced heavy rainfall near Humboldt Bay resulting in localized urban flash flooding in and around the city of Arcata.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Sep 18, 1:57 PM PST, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 18, 1:57 PM PST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
257 PM PDT Wed Sep 18 2019
.SYNOPSIS...Scattered to numerous showers will continue into this
evening with isolated thunderstorms possible north of Cape
Mendocino. Drier and warmer weather is expected from Thursday into
the weekend.
&&
.DISCUSSION...Scattered to numerous showers and a few
thunderstorms will wind down through the evening hours tonight as
an upper trough over the area shifts E. If skies clear fast
enough early Thursday morning, some patchy frost is possible near
the Ruth area, but areal coverage below 3000 feet elevation is
expected to be low and uncertainty remains fairly high.
A ridge of high pressure will build over the area through the end
of the week. This will usher in a drying trend with warmer
interior temperatures. Guidance is coming into better agreement
as to the timing and strength of another trough digging over the
Pacific NW late in the weekend. Light rain is expected to approach
the N portion of the area on Sunday, with the bulk of the rain
staying N of the OR/CA border. Have not changed the PoPs too much
during this time period, with chance PoPs generally across the N
1/3 of the area. Temperatures will drop back to near normal around
this time, then climb back to slightly above normal by early next
week. /SEC
&&
.AVIATION...An upper level trough has been generating scattered
showers across the region this afternoon. Most stations have been
VFR through much of the day, with brief interludes of MVFR/IFR in
heavier showers. Expect scattered showers and brief MVFR/IFR
conditions to persist through mid evening. Increasing subsidence
behind the trough tonight will result in improving conditions
overnight, however shallow moist air will likely result in IFR/LIFR
conditions for the interior valleys early Thursday morning.
Conditions should improve across the board later on Thursday in
response to brisk N-NW winds and daytime heating.
&&
.MARINE...Northerly winds and steeper waves will increase tonight
through Thursday as a low pressure trough moves into the Great
Basin. Also, a mid period NW swell near 10 ft will spread into the
waters this evening and decay on Thursday. Small craft advisories
are in effect for all waters. Northerly winds and seas will ease up
slightly over the weekend, primarily north of Cape Mendocino, as
another trough moves toward the PacNW. Conditions will deteriorate
again after trough passage late Sunday into Monday.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 2 PM Thursday to 3 AM Friday
for PZZ450-455.
Small Craft Advisory from 6 PM this evening to 9 PM Friday
for PZZ470.
Small Craft Advisory from 3 AM Thursday to 9 PM Friday
for PZZ475.
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Sep 18, 2:53 AM PST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
353 AM PDT Wed Sep 18 2019
CAZ101>113-191100-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
353 AM PDT Wed Sep 18 2019
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
Showers and thunderstorms will spread across northwest California
this morning and afternoon. Dangerous cloud to ground lightning will
be the primary hazard with storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
2 flash flood, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Humboldt
- When
- September 18, 4:00 PM PST to 5:00 PM PST
- Where
- Humboldt County, 1.04 mi W of Arcata to 1.09 mi W of Arcata
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.870, -124.100
The intersection of Lewis Avenue and Daina Court was flooded.
Flash Flood, Humboldt
- When
- September 18, 4:00 PM PST to 6:00 PM PST
- Where
- Humboldt County, 0.52 mi W of Arcata to 0.58 mi W of Arcata
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.870, -124.090
Six to eight inches of flood water observed.
Heavy Rain, Humboldt
- When
- September 18, 4:00 PM PST to 6:00 PM PST
- Where
- Humboldt County, 1.73 mi NE of Bayside
- Reported by
- NWS Employee
- Coordinates
- 40.850, -124.050
Estimated 2.1 inches of rain fell in an hour. Gutters and road overflowing due to rainwater.
Heavy Rain, Del Norte
- When
- September 18, 4:00 PM PST to 6:00 PM PST
- Where
- Del Norte County, 44.41 mi S of Klamath Glen
- Reported by
- Public
- Coordinates
- 40.880, -124.080
Sixteen buildings at Humbolt State University suffered minor damage due to heavy rain.
Funnel Cloud, Humboldt
- When
- September 18, 5:15 PM PST
- Where
- Humboldt County, 1.25 mi WNW of Bayside
- Reported by
- Public
- Coordinates
- 40.840, -124.090
Funnel cloud observed over Humboldt Bay.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 18 to 19, 20193 deaths · $360 million · 5 events
- Tornado and Flash Flooding in Texas, September 18 to 19, 20192 deaths · 3 injured · $565 million · EF1 · 32 events
- Rip Current in North Carolina, September 18, 20191 death · 1 event
- Flooding in South Dakota, September 18 to 30, 2019$20,000 · 3 events
- Damaging Winds in Florida, September 18, 2019$16,000 · 55 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 18, 20196 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 18, 20195 events
- Hail in Nebraska, September 18, 20191.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 18, 2019$10,000 · 1 in hail · 4 events
- High Wind in California, September 18, 201956 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 18, 20191 event
- Waterspout in Gulf of Mexico, September 18, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848509, 848511, 848514, 848515, 848516.